Nevada, 2020

Heavy Snow in Nevada, March 14, 2020

March 14, 2020 · NWS LKN · 1 event in 1 county or zone

As a coastal low tracks south, moisture brings heavy snow to mountain areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

As a coastal low tracks south, moisture brings heavy snow to mountain areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 14, 1:04 AM PST, 8 hours 56 minutes earlier.

Area forecast discussion, Mar 14, 1:04 AM PST, 8 hours 56 minutes before
Area Forecast Discussion
National Weather Service Elko NV
204 AM PDT Sat Mar 14 2020

.SYNOPSIS...A low pressure system will slowly track south along
the Pacific coast through the middle of next week. This system
will spread moisture into the Silver State. Unsettled weather will
last through most of next week.

&&

.SHORT TERM...Today through Monday. Winds are strengthening all
around the LKN CWFA this morning. Not many returns on radar thus
far but moisture bands are crossing northern California at this
time. Satellite indicates some possible blowing dust over
northern Lander County. The forecast models continue to be in good
agreement tracking the low center off the coast. The unsettled
period begins today.

Low pressure will drop south, tracking along the coast of Oregon,
and northern California. Moisture wrapping around the feature
will likely get spewed north of the Sierras and into the Great
Basin today and Sunday, before the low center drops further south
and west of the Sierras, limiting new moisture introduction into
the Great Basin. Rain will turn over the snow in most areas
tonight however northern Nye County and White Pine County may
linger in the warmer air today since the cold front is
anticipated to stall out for a short time, resulting in mainly
rain showers for the valleys of those two zones through today.
Also, there could be some thunderstorm activity across Elko County
this afternoon. Snow accumulation will be minimal through this
afternoon. Accumulation tonight could be an issue over Humboldt
County with colder air dropping snow levels to the those lower
valley floors. Snow should spread to all areas and elevations by
Sunday. Thus most impacts due to snow accumulation are indicated
to be from Interstate 80 northward through Sunday. Then the flow
aloft will be directed across the Sierras on Monday, sheltering
most of Nevada from the impacts of any significant precipitation.
High temperatures will range from the mid 40s to the mid 50s. Low
temperatures will range from the mid 20s to the mid 30s.

.LONG TERM...Monday night through next Friday. A closed low
centers along the central CA coast Monday night, resulting in
gusty southerly winds along with valley rain and mountain snow
showers over much of central and northern NV. Tuesday into
Wednesday the center of the low moves inland over CA and NV
resulting in cooler temperatures and lower snow levels. Still some
uncertainty with respect to timing and amounts of QPF as well as
snow levels through next Friday. Periods of light to moderate
shower activity will persist across the CWA through next weekend.

&&

.AVIATION...An approaching storm system will bring increasing
cloud cover, lower ceilings and rain showers to the much of
central and northern Nevada through tonight into Saturday. Expect
MVFR conditions in the heavier rain showers. Snow is not
anticipated for all TAF sites until Saturday night. Gusty winds
are also expected from the south southwest along the I-80 corridor
with gusts around 30 knots, especially during the daytime hours
Saturday. Even stronger south winds are expected across central
Nevada with KTPH and KELY with gusts during the day up to 35
knots. Expect mountain obscurations through Saturday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

92/93/96

In the hours before

Special weather statement, Mar 14, 8:44 AM PST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Elko NV
944 AM PDT Sat Mar 14 2020

NVZ030-031-033-034-036>039-142300-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena,
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee,
Tuscarora, West Wendover, Argenta, Battle Mountain,
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade,
Eureka, Pinto Summit, Grass Valley, Hickison Summit,
Diamond Valley, Eureka Airport, Garden Pass, Elko, Ryndon, Jiggs,
Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, and Oasis
944 AM PDT Sat Mar 14 2020

...Isolated thunderstorms or stronger showers over northern and
parts of central Nevada today...

A few lightning strikes have been recorded over northern Nevada
Saturday morning. These may continue into the afternoon. Some of
them will produce cold rain showers or mixed rain and very light
snow. A few will product ice pellets, which look like very small
hail. Be careful of the lightning. Just another sign that spring
is on its way.

Visit www.weather.gov/elko for the latest weather information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, White Pine

When
March 14, 10:00 AM PST to 10:00 PM PST
Where
White Pine forecast zone
Reported by
SNOTEL
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Nine inches of snow fell at Berry Creek(BRCN2), Elevation: 9100 feet.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2020Every state in 2020This day in weather historyWarnings in Nevada, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875388.